Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Birmingham, AL

July 9, 2023Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 9, 2023, 6:59 PM CDT for Shelby County, Talladega County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2023, 6:59 PM CDT (23:59 UTC)
Expired
Jul 9, 2023, 9:56 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 8 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:30 PM CDTFLASH FLOOD3 Ene Alabama 4h Center, ALLay Lake Fire reports McGowans Ferry Road flooded near Heasletts Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

302 
WGUS54 KBMX 092359
FFWBMX
ALC117-121-100500-
/O.NEW.KBMX.FF.W.0016.230709T2359Z-230710T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
659 PM CDT Sun Jul 9 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southern Shelby County in central Alabama...
  Southwestern Talladega County in east central Alabama...

* Until midnight CDT.

* At 659 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alabaster, Sylacauga, Calera, Montevallo, Childersburg, 
  Columbiana, Wilsonville, Talladega Springs, Wilton, Oak Grove, 
  Shelby County Airport, Lay Lake, American Village, Fayetteville, 
  Maylene, University Of Montevallo, Shelby, Highway 145 and CR 46, 
  Spring Creek and Beeswax Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3305 8688 3305 8690 3308 8695 3310 8695
      3310 8697 3316 8697 3317 8703 3323 8703
      3322 8666 3323 8627 3310 8622 3310 8649
      3309 8651 3302 8652 3302 8656 3306 8662
      3307 8661 3307 8688

FLASH FLOOD...RADAR INDICATED

$$

32/Davis
2 follow-up statements
117 
WGUS74 KBMX 100159
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
859 PM CDT Sun Jul 9 2023

ALC117-100209-
/O.CAN.KBMX.FF.W.0016.000000T0000Z-230710T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby AL-
859 PM CDT Sun Jul 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SHELBY COUNTY...

Flooding is no longer expected to pose a threat. 

LAT...LON 3322 8647 3322 8634 3322 8627 3311 8624
      3310 8645 3311 8646 3312 8646 3313 8646
      3314 8647 3314 8648 3315 8648 3316 8648
      3317 8649 3317 8650 3318 8650 3320 8649
      3320 8648 3320 8647 3320 8646 3321 8646

$$

ALC121-100500-
/O.CON.KBMX.FF.W.0016.000000T0000Z-230710T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Talladega AL-
859 PM CDT Sun Jul 9 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR SOUTHWESTERN TALLADEGA COUNTY...

At 859 PM CDT, Doppler radar indicated 2 to 4 inches of rain fell 
earlier. Heavy rain has ended but some lingering flooding may remain 
especially around McGowan's Ferry Road.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sylacauga, Childersburg, Wilsonville, Talladega Springs, Oak 
  Grove, Fayetteville, Lay Lake, Varnons, Sylacauga Municipal 
  Airport, Gantts Quarry, Cedar Creek and Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3322 8647 3322 8634 3322 8627 3311 8624
      3310 8645 3311 8646 3312 8646 3313 8646
      3314 8647 3314 8648 3315 8648 3316 8648
      3317 8649 3317 8650 3318 8650 3320 8649
      3320 8648 3320 8647 3320 8646 3321 8646

FLASH FLOOD...RADAR INDICATED

$$

32/Davis
063 
WGUS74 KBMX 100256
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
956 PM CDT Sun Jul 9 2023

ALC121-100306-
/O.CAN.KBMX.FF.W.0016.000000T0000Z-230710T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Talladega AL-
956 PM CDT Sun Jul 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN TALLADEGA 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3322 8647 3322 8634 3322 8627 3311 8624
      3310 8645 3311 8646 3312 8646 3313 8646
      3314 8647 3314 8648 3315 8648 3316 8648
      3317 8649 3317 8650 3318 8650 3320 8649
      3320 8648 3320 8647 3320 8646 3321 8646

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:01 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 9, 4:01 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
401 PM CDT Sun Jul 9 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 107 PM CDT SUN JUL 9 2023

The flow pattern aloft is becoming more amplified today with
broad longwave troughing over the Lower and Middle Mississippi
River Valley Regions with a mid-level disturbance moving southeast
toward the base of the trough over the Mid-South Region.
Meanwhile, robust ridging was centered over North-Central Mexico
and extended northwest to over Idaho. A surface front extended
from Southeast New Mexico east across the Mid-South Region and
northeast into Eastern Ohio.

Some strong to severe storms are forecast across much of the area
today with damaging winds being the primary risk. Abundant
instability with sufficient wind shear will exist to support more
organized storms than we typically expect for this time of year.

The 09/12z BMX sounding sampled subsidence inversion above 700 mb
that contained enough dry air to support some wet microburst
activity today. The risk level is on the lower high end, so some
of the heavier storms will be capable of producing strong winds.

This afternoon.

Cloud cover will increase from the west with shower and
thunderstorm activity developing further with time as we progress
through the afternoon. A shortwave aloft will move toward the area
late this afternoon and into the evening, resulting in scattered
to numerous showers and thunderstorms, some of which may be strong
to severe. Winds will be from the west with speeds from 5-10 mph.
Highs will range from the mid 80s far north and far east to
readings around 90 far south.

Tonight.

Cloudy skies with scattered showers with some thunderstorms will
persist tonight as a mid level disturbance moves over the area
while a weak front arrives from the north. There could be a strong
storm or two, but this potential is expected to decrease through
the night. Some patchy fog is expected across the north after
midnight with some reduction in visibility across the central and
southern counties before daybreak as the front makes further
progress south. Winds will become from the north and northeast as
the front moves south overnight with speeds from 3-6 mph. Lows
will range from the upper 60s far north to the low 70s south.

Monday.

The longwave trough aloft will move southeast over the area
Monday while the surface front makes further progress southward
through the day. While clouds will be slow to decrease north of
the front, the bulk of the shower and thunderstorm activity will
be found across the southeastern third of the area to start the
day, with the activity becoming further confined to our far
southeast areas by early afternoon. With much of the activity
pushing southeast of our area toward midday, the risk of any
strong or severe storms is quite low across our far southeast
counties. Winds will be from the north with speeds from 5-10 mph.
Highs will range from the lower 80s east to the upper 80s west.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 328 PM CDT SUN JUL 9 2023

The weak front will push to the south of the area Monday evening,
as surface high pressure slides across the Ohio River and Tennessee
Valleys. Drier air, characterized with PW values below 1.5 inches,
will spread southward into the area, curbing rain chances for most
of the area. Cannot rule out a few storms across the far south
Tuesday afternoon, where moisture will be higher. A strong
shortwave will cross the Midwest Wednesday, resulting in mid level
flow becoming southwesterly. Expect moisture to return, with a
chance of showers and storms, mainly west, during the afternoon.

Not many changes for the end of the week. PW values continue to
increase, reaching to around 2 inches. Central Alabama will remain
on the southern end of broad troughing with westerly to
northwesterly flow providing opportunities for more organized
convection above the typical diurnally driven activity. The
combination of highs in the 90s and increased moisture will push heat
indices over 105F Thursday through Saturday.

14

Previous long-term discussion:
(Monday night through Saturday)
Issued at 340 AM CDT SUN JUL 9 2023

A weak front will slowly move southward Monday night into Tuesday
on the back side of a trough over the eastern CONUS. Weak high
pressure will be associated with subsidence and drying as PWAT
values drop below 1.5 inches across most of the area. Rain chances
continue to trend downward due a stronger push of drier air. The
majority of the forecast area should remain dry, though a stray
shower or storm appears possible across are far southern counties.

Residual drier air will probably linger into Wednesday across East
Alabama as the onset of west-southwest low-level flow brings a
very moist airmass to Mississippi and West Alabama. Late-afternoon
thunderstorms could accompany this moisture surge west of I-65,
and some of this activity could persist long enough to reach areas
east of I-65 in the evening.

High PWAT values and dewpoints will overspread the region for
Thursday through Saturday. With a suppressive ridge remaining well
to our west, and the southern edge of a trough extending into the
Deep South, scattered afternoon and evening convection should
occur each day.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT SUN JUL 9 2023

Flying conditions are best across our eastern terminals but
conditions will deteriorate further areawide through the afternoon
and evening with the approach of a mid-level disturbance from the
northwest while a surface front approaches from the northwest
tonight. Expect increasing clouds from northwest to southeast with
increasing chances for showers and some thunderstorms through the
afternoon. This activity will continue tonight while cloud bases
drop into IFR category later in the night. Some reduction in
visibility is expected as well toward sunrise Monday morning.
Lingering showers are expected into early Monday followed by much
of the activity becoming more confined to MGM and TOI through late
morning and towards the end of this cycle.

05

&&

.FIRE WEATHER...

Warm and humid conditions will continue through early next week
with minimum RH values above 50 percent. Light westerly winds will
becoming northerly Monday, then back to westerly on Tuesday. Rain
chances remain elevated through Monday, but a drier airmass will
move into the region on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  87  64  90 /  70  30   0   0
Anniston    68  86  67  90 /  60  50   0  10
Birmingham  70  87  69  92 /  70  40   0  10
Tuscaloosa  70  88  69  92 /  80  40   0  10
Calera      69  86  68  91 /  80  50   0  10
Auburn      70  83  70  88 /  70  60  10  10
Montgomery  71  87  70  91 /  80  60  10  20
Troy        72  87  70  92 /  80  70  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Jul 9, 1:04 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
104 PM CDT Sun Jul 9 2023

ALZ011>015-017>050-102115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
104 PM CDT Sun Jul 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few storms may become severe this afternoon and evening across
Central Alabama, posing a threat for damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of increasing temperatures and high humidity could
produce afternoon heat indices around 105 degrees Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Local storm report, Jul 9, 1:19 PM CDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
119 PM CDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Tstm Wnd Dmg     2 S Wetumpka            32.52N 86.21W
07/08/2023                   Elmore             AL   Emergency Mngr

            Three trees down in the Wetumpka area, on
            Old Montgomery Highway at Charles Avenue, on
            Firetower Road, and on Blake Road.

&&

Davis
Special weather statement, Jul 9, 5:15 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
515 PM CDT Sun Jul 9 2023

ALZ037-043-045-092245-
Tallapoosa AL-Macon AL-Elmore AL-
515 PM CDT Sun Jul 9 2023

...Strong thunderstorms will impact portions of southeastern Elmore,
western Macon and south central Tallapoosa Counties through 545 PM
CDT...

At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santuck to near Victoryland to near
Hardaway. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuskegee, Tallassee, Milstead, Shorter, Franklin, Liverpool, Reeves
Airport, Tallapoosa City, Tysonville, Victoryland, Claud, Yates Dam,
Cross Keys and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 8593 3252 8576 3235 8567 3230 8593
      3243 8602 3256 8616
TIME...MOT...LOC 2215Z 254DEG 20KT 3256 8609 3246 8595 3233 8589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:15 PM CDTSpecial Weather StatementBMXMacon30 min
Jul 9, 5:17 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jul 9, 5:30 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 9, 5:43 PM CDTAreal Flood AdvisoryBMXPike3 hr
Jul 9, 5:49 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 9, 6:04 PM CDTAreal Flood AdvisoryBMXBibb, Shelby, Tuscaloosa3 hr
Jul 9, 6:19 PM CDTAreal Flood AdvisoryBMXTalladega3 hr
Jul 9, 6:48 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.